AUSTIN (KXAN) — On Saturday afternoon, Austin-Travis County EMS said they responded to one new case of K2 overdose. That was in addition to three cases in a three hour stretch before noon.
One of those cases was a woman 32 weeks into a pregnancy. She reportedly had a seizure at the ARCH and was taken to the hospital in critical condition.
ATCEMS Cmdr. Mike Benavides said the woman confirmed she used the drug, but it’s uncertain if it contributed to her seizure. A life-threatening symptom of pregnancy, eclampsia, could be the cause of the attack.
Benavides said EMS have responded to 23 calls since Thursday surrounding the drug, also known as Spice.
Medics warn rising temperatures add to the dangers posed by K2 and any other substance it may be laced with.
Officers said the extra effort has resulted in arrests and a disruption in distribution process.
Police first reported the problem on Thursday after responding to 16 overdose incidents in a 23-hour period on Wednesday.
All of the subjects became unconscious or unresponsive, police said, and after waking up many were disoriented and violent. Detectives in the narcotics unit were working to determine if the drug was laced with any other substance and where users obtained it.
“You can have long cognitive impairment and periods of extended anxiety, even some psychosis,” said Dr. Brian Samford with The Arbor Treatment Center, Georgetown’s long term recovery ranch. He says K2 is as addictive as heroin with longer after effects.
Since the federal ban on K2, Samford says, the drug on the street is more erratic. “You don’t know what is in the product, that’s the danger. Lacing it with PCP makes it even worse.”
The problem is also spreading through the Dallas area. Twenty-two people were treated at Baylor University Medical Center on Thursday for hallucination-type symptoms from synthetic drugs, and eight more were treated at Parkland Hospital.
Most of the recent calls this week in Austin were from the downtown area surrounding the Austin Resource Center for the Homeless and the Salvation Army.